STEM: A 30yr old female presented with some epigastric pain.  She has been taking paracetamol for a painful foot for the last 3 days.  In the last 48 hours she has taken 14g of paracetamol, 9g were within the last 24 hours.  Her last tablet was 7 hours ago.

RESUSCITATION

A – B – C –:  there are no acute issues requiring immediate management.

Detect and correct – she is normothermic, with a normal BSL and she is not seizing.

Emergency antidotes – she does not require any immediate life saving antidote.

 

RISK ASSESSMENT

AGENT

Standard release paracetamol

DOSE

She has taken a total of 14g in the last 48 hours.  We are concerned if >10g are taken within a single 24hr period, or if >6g/24hr in a 48hr period.  She has taken 7g/24hr in a 48hr period AND >10g in the most recent 24hr period so she definitely has the potential to have developed hepatotoxicity.

TIME

She has been ingesting over the last 48 hours and her last ingestion was over 7 hours ago.  A simple paracetamol level is not adequate as it may be undetectable.

CLINICAL FEATURES

She already has some abdominal pain.  This should be assumed to be hepatotoxicity related until proven otherwise.  Other causes of abdominal pain should also be sought and investigated.

PATIENT FACTORS

She is otherwise fit and well, although she weighs 100Kg (140mg/Kg of paracetamol ingested over a 48hr period)

 

SUPPORTIVE CARE

She should have anti-emetics and IV fluids if she is clinically dry, nauseated or vomiting.  Depending on how severe her abdominal pain is she should be given some analgesia for this (not paracetamol!)

 

INVESTIGATIONS

Screening tests: ECG, Blood glucose, Paracetamol level.

Specific tests: Paracetamol level (screening and specific).  She should have her LFTs checked as she may already show signs of hepatotoxicity, even though a paracetamol level might be negative.

 

DECONTAMINATION

No role for decontamination at this stage.

 

ENHANCED ELIMINATION

No role for enhanced elimination at this stage.

 

ANTIDOTES

She should commence NAC because she has taken >10g in the last 24hrs and has taken >6g/24hr in the last 48hrs.  She is also symptomatic from potential hepatotoxicity with abdominal pain.  NAC should start before waiting for paracetamol levels and ALT.

 

DISPOSITION

This patient needs to be admitted to an area where her NAC can continue and repeat bloods can be checked before her NAC course completes.  She was admitted to the observation ward for this treatment to continue.

 

COMMENTS

This patient’s paracetamol level on arrival was undetectable.  However her ALT was 118.  This shows it is important not to rely simply on a single paracetamol level, especially in a symptomatic patient.  This patient continued NAC, her repeat ALT the next morning fell to 70 and she was medically cleared for discharge.

Repeated Supratherapeutic Paracetamol Ingestion
Tagged on:         

Leave a Reply

Your email address will not be published. Required fields are marked *